Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Wakefield, VA

June 14, 2003Northumberland County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 14, 2003, 10:44 PM EDT for Northumberland County, Virginia. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 10:44 PM EDT (02:44 UTC)
Expired
Jun 15, 2003, 12:15 AM EDT
In force
91 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Northumberland County, VA

The radar

The Norfolk radar (KAKQ), 117 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2601 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2601 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 150245
FFWAKQ
VAC133-150415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1044 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA

* UNTIL 1215 AM EDT

* AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR WICOMICO CHURCH...     
  MOVING SOUTHEAST AT 30 MPH. DOPPLER RADAR ESTIMATED UP TO 3 INCHES 
  OF RAIN IN THE LAST 2 HOURS.  AN ADDITIONAL 1 TO 2 INCHES OF RAIN  
  IS POSSIBLE THROUGH 1130 PM.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...CALLAO...LEWISETTA AND HEATHSVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3804 7654 3795 7664 3780 7635 3788 7629
$$

NS
2 follow-up statements
000 
WGUS71 KAKQ 150329
FFSAKQ
VAC133-150415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 PM EDT SAT JUN 14 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 12:15 AM EDT FOR            
   NORTHUMBERLAND COUNTY...

AT 1125 PM EDT...HEAVY RAINFALL CONTINUES TO FALL OVER MUCH OF 
NORTHUMBERLAND COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATES THAT OVER 2 INCHES OF RAIN HAS FALLEN WITH THE PAST HOUR. 
THE RAIN WILL CONTINUE TO BE HEAVY THROUGH MIDNIGHT...THEN BEGIN TO 
TAPER OFF.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN NORTHUMBERLAND COUNTY.        

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CULLEN
&&
000 
WGUS71 KAKQ 150431
FFSAKQ
VAC109-133-150515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 AM EDT SUN JUN 15 2003

...THE FLASH FLOOD WARNINGS FOR LOUISA AND NORTHUMBERLAND COUNTIES 
HAVE BEEN ALLOWED TO EXPIRE...

AT 12:25 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT 
THE HEAVY RAIN THAT PROMPTED FLASH FLOODING WARNINGS HAS MOVED OUT 
OF LOUISA AND NORTHUMBERLAND COUNTIES. THEREFORE...THE FLASH FLOOD 
WARNINGS WERE ALLOWED TO EXPIRE. 

PERIODS OF RAIN WILL CONTINUE OVERNIGHT ACROSS CENTRAL AND EASTERN 
VIRGINIA...BUT THE HEAVY RAINFALL IS OVER. NO ADDITIONAL FLASH 
FLOODING IS EXPECTED.

THE HEAVY RAIN CAUSED CLOSURE OF MANY SECONDARY ROADS SATURDAY 
EVENING IN LOUISA COUNTY. NORTHUMBERLAND COUNTY OFFICIALS DID NOT 
REPORT ANY ROAD CLOSURES DUE TO THE HEAVY RAIN.

$$

CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:50 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 14, 9:50 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 PM EST SAT JUN 14 2003

TNGT...CURRENT BATCH OF CNVCTN WL TRACK THRU NRN NECK AND MIDDLE
PENINSULA THRU LWR DELMARVA OVRNGT...AND CUD BUILD INTO NRN HAMPTON
ROADS.  AREA 00Z SNDGS AND RIC/RAH/FT MEADE PROFILERS SHOW CNVCTN
TRACKING GENERALLY PARALLEL TO MIDLVL FLO.  00Z UPR PLOTS SHOW A
MIDLVL WSHFT BNDRY AIDING IN THE DEEP CNVRGNC SUPPORTING THE CNVCTN
IN THE AREA.  ADTNL SCT SHRA ACTVTY IN WRN VA TRACKING E...AND EVEN
THO MSAS SHOWS LESS MOISTURE CNVRGNC...CHC POPS STILL WARRANTED IN
ALL AREAS.  NO OTHER CHGS NEEDED BASED ON CURRENT DATA AND
TRENDS...INCL MARINE FCST.

REST OF FCST UNTOUCHED.  STILL QUESTION HOW MUCH RAIN WL FALL AS
LLVL BNDRY TRACKS S AND RLTVLY STG SFC HGH BUILDS INTO THE REGION.
IMPRESSIVE MIDLVL MOISTURE WL REMAIN...AND SOME HINT OF LLVL CNVRGNC
WITHIN LLVL ONSHORE FLO...AS WELL AS UPSLOPE FLO...BUT WL HV TO SEE
HOW MUCH LLVL DRYING CAN OCCUR.  CRTNLY XTND CLOUDY PD WELL INTO NXT
WK.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

NS
Hazardous weather outlook, Jun 14, 5:30 AM EDT, 17 hours 14 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS FROM DOWNBURST WINDS. ALSO...BRIEF HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 14, 6:58 PM EDT, 3 hours 46 minutes before
MDZ022>025-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS WILL AFFECT THE LOWER MARYLAND EASTERN SHORE
THROUGH 8 PM...

AT 655 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM THE SOUTHERN TIP
OF DORCHESTER COUNTY...TO JUST NORTH OF SALSBURY...MOVING EAST
SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT SALISBURY THROUGH 715
PM...AND WILL REACH PRINCESS ANNE AND SNOW HILL BY 730 PM.  OCEAN
CITY WILL BEGIN TO SEE THE STORMS BY 8 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:29 PM EDT, 3 hours 15 minutes before
VAZ074-076>078-085-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE TRACKING THOUGH THE NORTHERN NECK AND
MIDDLE PENINSULA...

AT 725 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM JUST
NORTH OF TAPPAHANNOCK TO JUST WEST OF LEWISETTA...MOVING EAST
SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT AREAS OF
NORTHUMBERLAND...ESSEX...RICHMOND...LANCASTER AND MIDDLESEX COUNTIES
THROUGH 830 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:50 PM EDT, 2 hours 54 minutes before
MDZ023>025-VAZ099-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
750 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE TRACKING TOWARD COASTAL MARYLAND AND
VIRGINIA...

AT 750 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCESS ANNE TO
CRISFIELD...MOVING EAST SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT
POCOMOKE CITY THROUGH 815 PM...SNOW HILL AND NEW CHURCH BY 830
PM...AND ASSATEAGUE TO WALLOPS ISLAND BEFORE 9 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:57 PM EDT, 2 hours 47 minutes before
VAZ049-063-064-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
757 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE APPROACHING LOUISA AND CAROLINE
COUNTIES...

AT 755 PM...RADAR SHOWED STRONG THUNDERSTORMS IN ORANGE AND
SPOTSYLVANIA COUNTIES...MOVING SOUTHEAST AT 25 MPH.  THE STORMS WILL
AFFECT LOUISA AND CAROLINE COUNTIES THROUGH 9 PM...AND WILL BEGIN
TO AFFECT NORTHWEST HANOVER COUNTY AFTER 830 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 8:48 PM EDT, 1 hour 56 minutes before
VAZ049-063-064-072>075-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS FROM LOUISA TO CAROLINE COUNTIES...WILL
AFFECT AREAS NORTH OF RICHMOND THROUGH 10 PM...

AT 850 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM LOUISA
TO NORTHWEST HANOVER COUNTY...TO CAROLINE COUNTY...MOVING SOUTHEAST
AT 30 MPH.  THESE STORMS WILL TRACK THROUGH LOUISA...HANOVER AND
CAROLINE COUNTIES THROUGH 930 PM...THEN APPROACH WESTMORELAND...KING
AND QUEEN...ESSEX AND KING WILLIAM COUNTIES BY 10 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER
HOUR AND GUSTY WINDS TO 40 MPH.  PONDING OF WATER ON ROADWAYS IS
LIKELY...SO MOTORISTS SHOULD USE CAUTION.  STANDING WATER IN LOW
LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF YOU DO
NOT KNOW THE DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS
Special weather statement, Jun 14, 10:00 PM EDT, 44 minutes before
VAZ063-064-072>078-083>086-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN NECK AND MIDDLE
PENINSULA THROUGH 11 PM...

AT 1000 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM
HANOVER AND CAROLINE COUNTIES TO THE TAPPAHANNOCK AREA...MOVING
SOUTHEAST AT 30 MPH.  THE STORMS WILL REACH THE SHORE OF THE
CHESAPEAKE BAY BY 11 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER
HOUR AND GUSTY WINDS TO 40 MPH.  PONDING OF WATER ON ROADWAYS IS
LIKELY...SO MOTORISTS SHOULD USE CAUTION.  STANDING WATER IN LOW
LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF
YOU DO NOT KNOW THE DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:21 PM EDTFlash Flood WarningAKQLouisa3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.